May 27, 2023
Severe anaphylactic reactions to midazolam and Clindamycin are exceedingly rare. Thorough surveillance, early recognition, and prompt intervention for these reactions are imperative due to the widespread use of both of these medications in the surgical setting.
We present the case of a 79-year-old male who was set to undergo an elective incisional hernia repair and received midazolam and clindamycin preoperatively, which was immediately followed by anaphylactic shock leading to cardiac arrest. His hospital stay was complicated by flash pulmonary edema and respiratory distress. On postoperative day eight, the patient’s condition stabilized and was discharged.
The widespread use of midazolam and clindamycin by anesthesia providers may make it appear that both agents are very safe for common use however, we highlight the rare but potentially disastrous adverse reactions that may occur from using these medications.
Presented are the cardiovascular considerations of anaphylactic shock due to an unknown culprit and the appropriate interventions that took place to ensure the patient’s survival.
Anaphylactic shock, Cardiac arrest, Anesthesia, Adverse drug events, Critical care